How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 57245
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

Hi , I suffer from cholinergic urticaria , I dont get the

Resolved Question:

Hi , I suffer from cholinergic urticaria , I don't get the hives but I do suffer from that uncontrollable itching feeling underneath my skin whenever I exercise or my heart rate goes up. Strangely I only suffer from this in the winter. Whenever I am in a hot climate I feel so much more comfortable and can exercise without suffering. I have tried a number of anti histamines which have not had any affect, but I am currently on ketotoifen which has helped but I think my body is becoming immune to it as I have to take 3-4 a day instead of 2 as instructed. Are there any other treatments for this horrible condition?
Submitted: 3 years ago.
Category: Medical
Expert:  DrRussMD replied 3 years ago.
Hello

I am Doctor Thomas, double board certified doctor in internal medicine and integrative medicine. I will start by asking you a question or by giving you an answer based on your information provided so far. I will be here to follow up with any further questions or concerns you might have.

Combination therapy is often effective.
For example:
cetirizine, montelukast, propranolol

anti-immunoglobulin E therapy

Scopalomine, which you apprenely have not tried, can be a useful single agent.

There is a more extensive list as well.

Take a look at this specific page:

http://emedicine.medscape.com/article/1049978-medication#5

Use reply to let me know if you have further questions. [click reply to expert].
Please do not forget a positive rating.
Customer: replied 3 years ago.


Hi Dr Thomas ,


 


Thank you for you're reply. I have tried cetirizine before but not as a combination therapy.


 


I haven't heard of Scopalomine before, does it have a success rate with Cold induced urticaria patients? would I need a prescription for this medicine?


 


Do you know how long this type of condition lasts? ive had it for 3-4 years now and there seems no sign of it going away?


 


Regards


 


Mark

Expert:  DrRussMD replied 3 years ago.
Can't say how long it will last.
Yes you need a prescription.

Combination therapy is another option
Use reply to let me know if you have further questions. [click reply to expert].
Please do not forget a positive rating.
Customer: replied 3 years ago.
Relist: Answer quality.
Hi , I suffer from cold induced urticaria , I don't get the hives but I do suffer from that uncontrollable itching feeling underneath my skin whenever I exercise or my heart rate goes up. Strangely I only suffer from this in the winter. Whenever I am in a hot climate I feel so much more comfortable and can exercise without suffering. I have tried a number of anti histamines which have not had any affect, but I am currently on ketotoifen which has helped but I think my body is becoming immune to it as I have to take 3-4 a day instead of 2 as instructed. Are there any other treatments for this horrible condition?
Expert:  Dr. Phil, MD replied 3 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.

Thanks for the relist

Can I help.

There is some evidence that gabapentin a nerve agent can help with this.

It works on the nerve transmission of the itching feeling.

It was originally used for diabetic nerve issues but has shown benefit here.

I would try 300 mg three times a day. You will be surprised how well it works!


I hope this helps.

If you have more questions, just reply. :)
Customer: replied 3 years ago.


Hi Dr Phil ,


 


Thank you for you're reply. Would I need a prescription for this or can I buy it over the counter?


 


I have been using Ketotifen which has helped greatly but seems to be wearing off.


 


Are there any side affects to gabapentin?


 


Regards


 


Mark

Expert:  Dr. Phil, MD replied 3 years ago.
Hi Mark

You will need a prescription for it. Sorry :(

There can be some dizziness, lightheadedness side effects but it is usually very well tolerated
Customer: replied 3 years ago.

ok , so from you're experience and evidence in the past would you recommend Scopolamine or Gabapentin?


Regards


Mark


 

Expert:  Dr. Phil, MD replied 3 years ago.
Sorry about the late reply

definitely gabapentin
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 57245
Experience: GP in the United States
Dr. Phil, MD and 4 other Medical Specialists are ready to help you